Metformin Acidosis - The ICU Yeti? You've probably heard someone call oxygen toxicity the sasquatch of the ICU - frequently talked about but never seen. Speaking of mythical creatures - how many of you have actually seen acidosis from metformin? In 1950, metformin's cousin phenformin was introduced and was widely used as an oral hypoglycemic. Twenty-five years and over 300 cases of frequently-fatal metabolic acidosis later, the FDA removed the drug. When metformin (Glucophage), a chemically similar biguanide drug, was introduced in in 1995 there was wide spread concern about metabolic acidosis. Merck, the maker, and the government sponsored multiple large trials which, in aggregate, evaluated over 36,000 patient-years without a single incidence of acidosis due to metformin.
By contrast, some case reports have shown up from time to time. The FDA reports that among the first one million treated with metformin, 47 cases (20 fatal) were reported. Forty three of these occurred in the setting of acute renal failure and the rest occurred during sepsis, overdose or heart failure. In other words, when used according to the label, there is zero chance (or close enough to zero as to be clinically irrelevant) of the drug causing acidosis.
Salpeter S, Greyber E, Pasternak G, Salpeter E: Risk of fatal and non-fatal lactic acidosis with metformin in type 2 diabetes. Cochrane Database Syst Rev 2:CD002967, 2003
Stades AME, Heikens JT, Erkelens DW, Holleman F, Hoekstra JBL: Metformin and lactic acidosis: cause or coincidence? A review of case reports. J Int Med 255:179–187, 2004
Neurogenic Pulmonary Edema. After major head injury (status, trauma, hemorrhage) the aveloli and interstitial spaces in the lungs will occasionally fill with fluid causing patients to cough blood, breath quickly and desaturate. On autopsy studies, up to half of patients with those diseases will have evidence of it. We're not quite sure how it happens, but based on animal studies it is likely related to large, sudden increases in sympathetic outflow which causes 1)pulmonary microvascular damage 2)intense pulmonary vasocontriction raising transcapillary pressures and/or 3) acute, transient RV/LV dysfunction. The effect can be blocked with phentolamine in animal models. No human trials have been done to see if alpha blockade is safe or reasonable.
Onset is typically quite rapid after the head insult. Diagnosis is one of exclusion. Treatment is supportive and should be directed at the cause and sequelea of the head injury. Like neurogenic heart dysfunction, the huge majority of cases are transient and improve with time making prognosis more dependent on the extent of the head injury. This disease is sometimes confused with ARDS and may look radiographically similar. The treatment and prognosis are very different, however. Unlike ARDS, high PEEP levels and permissive hypercapnia should be avoided because of their effect on ICP.
Baumann, A, Audibert, G, McDonnell, J, Mertes, PM. Neurogenic pulmonary edema. Acta Anaesthesiol Scand 2007; 51:447.